How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 32257
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

I have been diagnosed with the condition polycythaemia rubra

Resolved Question:

I have been diagnosed with the condition polycythaemia rubra vera and the treatment is venesection - at the moment 500ml per week. This came to light because I had what I thought to be a chilblain in early May and it is now quite dark and painful - keeps me awake at night. Doctors in hospital are mystified. I am taking ginko biloba for circulation (l week) as it became apparent I was allergic to aspirin which was perscribed to thin blood. It was my own idea to take the gingko.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Chip replied 3 years ago.
Hi--can you tell me more about what you're calling a chilblain please?
Customer: replied 3 years ago.

When went to GP told it was not chilblain but a circulation problem and then I went to local hospital where blood test confirmed polycythaemia and the black toe is basically because of the thick blood not circulating - it is just the middle toe on left foot that is discoloured and painful. Drugs for circulation did not agree with me - made blood pressure fall rapidly. I am not good with conventional drugs and have rarely taken them. Am allergic to aspirin for instance...

Expert:  Dr. Chip replied 3 years ago.
OK Diana. I'd suggest you ask your doctors about a medication called Plavix. Not aspirin related and it helps to improve circulation in a condition like yours.
Dr. Chip and 2 other Medical Specialists are ready to help you
Customer: replied 3 years ago.

Thank you - just read about Plavix and side effects which as it can cause bleeding I don't think is for me. So far I haven't had any clots and blood count going down slowly with the blood letting. I rather hoped I might get to know of something that might help the discomfort quicker than a perscription drug - something homoeopathic. Did I get to the wrong site?

Expert:  Dr. Chip replied 3 years ago.
Bleeding is a potential complication of a blood thinner, even aspirin, but as for the pain, I'd suggest capsaicin topical cream mixed with peppermint oil.